RSS
TwitterFacebook

Fosamax Side Effects May Increase Risk of Esophageal Tumors

  • Written by: AboutLawsuits
  • 3 Comments

According to an official from the FDA, Fosamax side effects may increase the risk of esophageal cancer. A number of cases have been reported involving individuals who developed esophageal tumors since the osteoporosis drug was first approved in 1995, including at least 8 deaths.

In a letter to the editor published in the current issue of the New England Journal of Medicine, the FDA’s Diane Wysowski indicates that at least 23 reports of Fosamax esophageal cancer have been received by the U.S. drug regulatory agency as of mid-May 2008. In addition, another 21 reports of esophageal tumors among users of Fosamax (known generically as alendronate) were filed in Europe and Japan.

Fosamax is a popular oral osteoporosis drug which is part of a class of drugs known as bisphosphonates, which have been used by millions of people to increase bone density and stregthen bones. However, Wysowski suggests that additional research should be done to evaluate the possible risk factors for esophageal cancer as a side effect of Fosamax and other oral bisphosphonates.

Esophageal cancer affects the tube between the throat and the stomach. As the tumors grow, symptoms may include difficulty swallowing, loss of weight and coughing blood.

An inflammation of the lining of the esophageal tube, known as esophagitis, is a known side effect of Fosamax and other oral bisphosphonates, which often occurs when the drugs are not taken according to directions.

“Physicians should avoid prescribing oral bisphosphonates to patients with Barrett’s esophagus,” wrote Wysowski in the letter published January 1, 2009. “Studies should include oral bisphophonates as possible risk factors for esophageal cancer.”

Out of the 23 reports of esophageal tumors among Fosamax users, 78% involved women, and the median age was 74 years old. Only 14 of the reports included dose information, but 8 of the patients had taken 10mg per day, 5 received 70 mg per week and 1 was taking the “once a week” version of the drug.

In a separate report published in the current issue of the Journal of the American Dental Association, Fosamax side effects have been linked to osteonecrosis of the jaw, a serious and potentially disfiguring condition where the jaw bone decays and dies. Merck & Co., the manufacturer of the drug, currently faces over 600 Fosamax lawsuits that have been filed by users who developed the jaw necrosis, alleging that Merck failed to adequately study their drug and warn about the jaw side effects.

Tags: , , , ,

3 comments

  1. Bonnie Reply

    My Mother is suffering from Esophageal Cancer including her whole stomach. It filled her whole stomach and into the Esophagus. The lining of her stomach is an inch thick so that they determined that it is not able to get a good biopsy. They determined that it is Non Hodgkins Lymphoma. She had been complaining about a stomach ache and was being treated for GERD. Her Doctor gave up her practice and in taking her to a different Doctor, the Phician Assistant started the ball in sending her for an UGI and then did some blood work, EKG, urinalysis and checked her stool for blood. He thought she was anemic. Before we actually got the full results from him, she became so weak and couldn’t eat anything, I had her taken by ambulance to the ER Room. She was so dehydrated and her electrolytes were really off – she ended up in the Intensive care to try and get her blood work and her dehydration back to somewhat normal and then they did an Endoscopy and CAT Scan to determine that it was Cancer. She hasn’t been able to eat anything since the first week of December and is now at a Skilled Facility dying. They gave her an option of Radation, but at 89 she decided to decline as it would only possibly give her some room to eat a little more. – Getting to the point – I really think this is a side effect of Fosamax. I think she was taking it from the beginning of the drug. I am trying to find the date at this time. The Doctor’s said that she was developing this for a long time. Otherwise my mother hardly took drugs and has only been in the Hospital once for a hysterectomy and bladder repair. It is very hard to see her not being able to only eat boulion, jello and Ice Tea for weeks. I don’t know how you prove this, but this is what I think.! Especiall because you take it on an empty stomach.

  2. Barbara Reply

    3 years ago I had Esophageal cancer after taking fosamax. I never had GERD or heart burn until taking the drug. I had to undergo radiation and chemotherapy and have my entire Esophagas removed. I suffer indigestion and eating problems every day. I am positive Fosamax was the foundation of my cancer.

  3. Kerry Reply

    At 70 years of age, my mother was just diagnosed with Esophageal cancer. We are extremely confused by this because she does not have any of the risk factors associated with this disease. In fact, she takes exceptional care of herself. She eats healthy, doesn’t drink, doesn’t smoke, is slim, and has never complained of GERD. Today, however, I learned that taking oral biphosphonates can increase the risk of such cancers. She has been taking Boniva for more than ten years. I am sure this is related and am absolutely sickened that she may have been poisoning herself because she entrusted the medical community. She is young and vibrant in every way — except for this.

  • Share Your Comments

  • Have Your Comments Reviewed by a Lawyer

    Provide additional contact information if you want an attorney to review your comments and contact you about a potential case. This information will not be published.
  • NOTE: Providing information for review by an attorney does not form an attorney-client relationship.

  • This field is for validation purposes and should be left unchanged.